Nevada, 2021

Flood and Damaging Wind in Nevada, June 30, 2021

June 30, 2021 · NWS LKN · 2 events in 2 counties and zones

A mix of wet and dry thunderstorms caused heavy rain and flooding, as well as strong outflow wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A mix of wet and dry thunderstorms caused heavy rain and flooding, as well as strong outflow wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 30, 12:02 PM PST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 30, 12:02 PM PST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Elko NV
102 PM PDT Wed Jun 30 2021

.SYNOPSIS...Scattered showers and thunderstorms this afternoon and
evening and again on tomorrow. More isolated showers and storms
possible for Friday. Slightly cooler temps expected before heating
back up for the weekend.

&&

.SHORT TERM...This afternoon through Friday evening...Showers and
thunderstorms have developed and expected to increase in coverage
through the afternoon as weak upper level low and monsoonal
continued slowly lift north into Nevada. Two areas of localized
vort maxes moving through the upper flow are focal points for
convection firing off early this afternoon. One in White Pine and
NE Nye counties and another near Humboldt and western Elko
counties. Expecting a mix of wet and dry storms as low-levels are
still dry, but mid-level moisture is increasing and PWAT values
0.75-1.00", with best moisture values across central NV. Storm
motions are also generally less than 10kts. Strong
downdraft/outflow winds will be biggest concerns, possibly
leading to some blowing dust. Slight chance for isolated flash
flooding across central NV as conditions are more moist across
that region. More generally wet showers and storms tomorrow across
most of northern/central NV with PWAT values again 0.75-1.00" and
slow storm motions. Moisture and forcing continues to lift north
on Friday and drier air begins to creep into central NV. Still
expecting isolated showers and storms, mainly north of US 50. The
slightly cooler, but still warm temps continue. Expect highs
generally in the upper 80s to 90s, but the increase in clouds and
precip could keep these a bit lower in some locales.

.LONG TERM...Friday night through next Wednesday.

On Saturday, expect another round of showers and thunderstorms but
far less coverage as some drier air advects into the CWA from the
south. This places the best chances in NE Nevada. By late
afternoon, moisture once again surges northward into far southern
parts of central NV. Too late for much convection, but does set
the stage for increasing convection chances on Sunday.

On Sunday, the four corners high shifts into SE AZ, which allows a
small area of lower 1.5PV to lift NE into far NW Nevada late.
This does turn the overall upper level flow to the SW. All
together, moisture remains sufficient and with some instability to
generate thunderstorms in northern Nevada, while drier air
advecting into central minimize the convection threat. With
several days on convection prior to Sunday, lean towards more wet
given the .75 to 1.00 PWAT...which is running 100 to 150% of
normal; however, storm motion will be slightly higher than
previous days.

By Monday, a 500mb trof has established itself off the Pacific NW
coast, with a closed off circulation at the base of the this
trof. A shortwave from this trof does lift NE and clip northern NV
by the afternoon hours. It turns the winds more westerly and
advect drier air into western Nevada; however, fails to reach
eastern or central NV, where precipitable water values remain high
enough (but less than on Sunday) for afternoon buildups and
possible convection.

By Tuesday, the main 500mb trof axis pushes near/or onshore.
Although the stronger dynamics and the upper level low associated
with the trof stay to the north, it does push the dry line
further east...now mainly east of a Jackpot to Tonopah line.
However, with the added weak jet dynamics, could see a better shot
of convection, along with stronger storm motions. This could lead
to increasing dry thunderstorm chances, especially near the ID/NV
border.

By next Wednesday, finally, the dry line pushes into far western UT
or southern NV as the 500mb trof axis lifts into western WY.
Still, some issues on how deep the this trof is, which lead to
some questions on temperature and wind forecasts. Although some
afternoon buildups are possible along the UT/NV border, no
convection is anticipated as precipitable water values near or
below .50 inches.

As for temperatures, still above average with some of the hotspot
hitting near 100; however, do not expect any heat headlines at
this time. In fact, some guidance indicates a slight cool down by
Tuesday and Wednesday...maybe some of the coolest locations
staying in the 80s.

&&

.AVIATION...Looks thunderstorms are station at KTPH and KELY with
some brief heavy rainfall or gusty winds. As for the northern
sites, less chance for thunderstorms on station but still good
odds for gusty outflow winds from nearby storms. All activity
should wind down after sunset with period of gusty winds at times
due to decaying showers or thunderstorms. Expect more of the same
tomorrow.

&&

.FIRE WEATHER...Thunderstorm activity expands to include all zones
today. Across FW Zones 425 426 and 427 in central NV, mid-level
moisture and surface dew points favor the majority of storms
today being wet. Across northern NV, in zones 437 438 469 470 and
424, any early afternoon storms will likely lean toward dry,
however by late afternoon and early evening, storms are expected
to changeover to wet. On Thursday, the majority of thunderstorms
in all zones are expected to be wet as mid-level moisture and
surface dew points trend higher. Storms today and Thursday are
expected to be relatively slow moving, which also favors wetter
storms. Thunderstorms possible again on Friday, mainly along and
north of US 50, but drier in working in the from the south will
generally lead to more isolated coverage. Drier and very warm for
the weekend.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM PDT this evening for Humboldt County-
Northern Lander County and Northern Eureka County.

&&

87/85/85/87

In the hours before

Special weather statement, Jun 30, 11:18 AM PST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Elko NV
1218 PM PDT Wed Jun 30 2021

NVZ030-031-033>041-010030-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena,
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee,
Tuscarora, West Wendover, Ely, Ely Airport, Lund, Preston, Ruth,
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley,
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit,
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport,
Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork,
Spring Creek, Ruby Lake, Oasis, Manhattan, Round Mountain,
Tonopah, Blue Eagle Ranch, and Duckwater
1218 PM PDT Wed Jun 30 2021

...SHOWERS AND THUNDERSTORMS MAY LEAD TO STRONG GUSTY WINDS...

Showers and thunderstorms will continue to develop this afternoon
across much of central and northern Nevada. Strong downdraft and
outflow winds will be the biggest threat. Small hail, dangerous
cloud to ground lightning, and heavy downpours could also occur. An
outside shot for localized flash flooding is also possible, mainly
across central Nevada.

Visit www.weather.gov/elko for the latest weather information.
Special weather statement, Jun 30, 3:17 PM PST, 28 minutes before
Special Weather Statement
National Weather Service Elko NV
417 PM PDT Wed Jun 30 2021

NVZ041-010000-
Northeastern Nye County NV-
417 PM PDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND SOUTHWESTERN
WHITE PINE COUNTIES UNTIL 500 PM PDT...

At 416 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Duckwater, moving east at 20 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Duckwater.

LAT...LON 3882 11613 3901 11610 3904 11568 3899 11558
      3876 11557
TIME...MOT...LOC 2316Z 269DEG 17KT 3892 11597

SS

The radar

The Elko radar (KLRX), 226 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, White Pine

When
June 30, 3:45 PM PST to 4:45 PM PST
Where
White Pine County, 2.11 mi SE of Glenn to 2.06 mi SE of Glenn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.430, -114.770

Heavy rain and runoff caused minor flooding. Two inches of mud had to be removed from US Highway 93 north of McGill. This lasted about an hour. The mud flow occurred around mile marker 67 and was about 0.3 miles in length.

Thunderstorm Wind, Eureka

When
June 30, 4:39 PM PST to 5:39 PM PST
Where
Eureka County, 14.43 mi WSW of Eureka
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
39.390, -116.180

Station (COMN2) Combs Canyon Raws, Elevation 6589 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958867, 958868.